Hail, Koochiching
- When
- September 19, 9:14 PM CST
- Where
- Koochiching County, 0.46 mi W of Little Fork
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.400, -93.560
A thunderstorm brought large hail to Koochiching County in north central Minnesota on September 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorm brought large hail to Koochiching County in north central Minnesota on September 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 19, 6:19 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 719 PM CDT FRI SEP 19 2014 .UPDATE... ISSUED AT 718 PM CDT FRI SEP 19 2014 INITIAL BAND OF RAIN SHOWERS AND A FEW EMBEDDED TSTORMS HAS MOSTLY CLEARED THE DULUTH CWA AS OF 7 PM..WITH THE EXCEPTION OF PARTS OF NW WISCONSIN. THE REMAINING LIGHT RAIN SHOULD EXIT THE SE PART OF THE CWA IN ANOTHER 2-3 HOURS AS TRAILING LOBE OF FORCING FOR ASCENT MOVES EAST WITH LEAD S/W TROF AXIS. SECOND TRAILING LOW AMPLITUDE WAVE LOCATED ALONG THE RED RIVER WILL BE QUICKLY TO FOLLOW OVERNIGHT. THE KINEMATIC ENVIRONMENT IN ADVANCE OF THIS WAVE IS QUITE SUPPORTIVE OF SEVERE CONVECTION AT THIS MOMENT WITH SUFFICIENT CAPE/SHEAR FOR SUPERCELLS AND EVEN DECENT LOW LEVEL/NEAR-SURFACE SHEAR. OBSERVATIONS BEAR THIS OUT WITH FAIRLY LONG LIVED SUPERCELL STORM OVER FAR NW MN ATTM. WHILE THIS ACTIVITY SHOULD BECOME ELEVATED AND LESS INTENSE WITH TIME..MOST SHORT RANGE MESOSCALE GUIDANCE BRINGS SOME SORT OF SMALL CONVECTIVE COMPLEX ACROSS THE NRN CWA OVERNIGHT..AND WE HAVE UPDATED THE FORECAST TO TREND POPS AND WEATHER IN THAT DIRECTION. OTHERWISE..THE STANDARD CHANGES TO THE SHORT TERM GRIDS WERE MADE TO ACCOUNT FOR CURRENT OBSERVATIONAL TRENDS AND LATEST GUIDANCE. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 308 PM CDT FRI SEP 19 2014 UPPER LEVEL JET AXIS OVER THE FA AT 19Z WILL BE MOVING E OF THE AREA BY 00Z AND TAKING ITS UPPER SUPPORT WITH IT. MEANWHILE...A SERIES OF VORT MAXES WAS ALSO AFFECTING THE FA. THIS COMBO WAS DRIVING THE RAIN OVER MUCH OF THE AREA THIS AFTERNOON. AT THE SFC...A WARM FRONT WAS PUSHING THROUGH THE FA AS SEEN IN SFC TEMPS RISING EVEN UNDER THE CLOUD SHIELD. A COLD FRONT WAS REACHING EASTERN ND AT 19Z AND WILL BE THE FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND ESPECIALLY TONIGHT. APPEARS ATTM THAT A CLEARING TREND MAY OCCUR FOR A TIME LATE THIS AFTERNOON. HOWEVER...CLOUDS WILL QUICKLY DEVELOP ALONG AND AHEAD OF THE FRONT AND FILL IN. GUSTY SFC WINDS WILL CONTINUE UNTIL SUNSET WHEN LOW LEVEL INVERSION SETS UP. THE COLD FRONT IS EXPECTED TO BISECT THE FA FROM N TO S BY 06Z. SHOWERS AND STORMS WILL INITIATE ALONG AND AHEAD OF THE FRONT. BEST UPPER LEVEL SUPPORT WILL BE ALONG THE INTERNATIONAL BORDER WHERE A VORT MAX WILL BE DRIFTING THROUGH...AND IN NW WI WHERE UPPER LEVEL DIVERGENCE WILL BE ENHANCED DUE TO A DEPARTING JET LET. ATTEMPTED TO ALIGN POPS TO ACCOUNT FOR THESE FEATURES. THE FRONT IS PROGGED TO REACH THE EASTERN EDGE OF THE WI FA BY 12Z SATURDAY. A DRYING TREND WILL FOLLOW BEHIND THE FRONT WITH WEAK SFC RIDGING. TRENDED POPS DOWNWARD AFTER 06Z. THE FRONT COMPLETELY EXITS SATURDAY MORNING ALLOWING THE SFC RIDGING TO COVER THE FA BY 15Z. LEFT SOME POPS OVER THE EASTERN EDGE OF THE AREA FOR ANY LEFTOVER RAIN. HAVE NO RAIN MENTIONED FROM 15Z TO 18Z SATURDAY. AFTER 18Z...BEGIN TO RAMP THINGS UP AS A DIGGING UPPER LEVEL TROF DRIVES ANOTHER COLD FRONT THROUGH THE FA. FORCING IS MAXIMIZED BY MID AFTERNOON AS THE NOSE OF AN UPPER LEVEL JET ARRIVES. HAVE POPS OVER THE ENTIRE AREA AFTER 21Z WITH THE HIGHEST OVER THE MN ZONES. SOME STORMS MAY BE ON THE STRONG SIDE IN THE MID AFTERNOON AS THERMODYNAMIC PROFILES SUGGEST. MUCAPE APPROACHES 500 J/KG BUT INSTABILITY AXIS IS OVER THE SOUTHERN MN ZONES. WILL LEAVE OUT THE MENTION FOR NOW AS CONFIDENCE IS LOW. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 308 PM CDT FRI SEP 19 2014 A COLD FRONT AND SHORTWAVE WILL CONTINUE TO MOVE THROUGH THE NORTHLAND SATURDAY NIGHT WITH A CHANCE FOR SHOWERS AND STORMS. SOME OF THE STORMS COULD BE QUITE STRONG EARLY IN THE EVENING WITH STRONG FORCING ALONG THE FRONTAL BOUNDARY. WE HAVE POPS HIGHEST OVER OUR CENTRAL/EASTERN ZONES IN THE EVENING. THE FORCING WILL PARTIALLY MAKE UP FOR A LACK OF INSTABILITY AND MARGINAL SHEAR. HIGH PRESSURE WILL START TO BUILD IN ON SUNDAY AND MOST AREAS WILL BE DRY. THERE MAY BE SOME LINGERING SHOWERS OVER EASTERN AREAS...BUT ANY SHOWERS SHOULD BE LIGHT. HIGH PRESSURE WITH RIDGING ALOFT WILL KEEP THE NORTHLAND DRY SUNDAY NIGHT THROUGH TUESDAY. A TROUGH WILL THEN START TO IMPACT THE AREA TUESDAY NIGHT INTO THURSDAY NIGHT WITH A CHANCE FOR SHOWERS/STORMS. HIGHS SUNDAY WILL BE IN THE UPPER FIFTIES TO MIDDLE SIXTIES...THEN BE IN THE SIXTIES THROUGH MID WEEK. HIGHS LATE IN THE WEEK LOOK TO REBOUND INTO THE LOWER TO MIDDLE SEVENTIES FOR MUCH OF THE NORTHLAND. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 718 PM CDT FRI SEP 19 2014 MVFR/IRF CEILINGS AND VISIBILITY ARE EXPECTED AT MOST TAF SITES THRU TONIGHT AND INTO LATE MORNING SATURDAY AS MOIST AIRMASS REMAINS IN PLACE ATOP GROUND THAT HAS COOLED SUFFICIENTLY WITH THE RECENT COLD WEATHER TO RESULT IN RATHER WIDESPREAD STRATUS AND ADVECTION FOG. RAPIDLY MOVING DISTURBANCE WILL BRING ANOTHER ROUND OF TSRA TO KINL/KHIB TAF SITES OVERNIGHT. A BRIEF PERIOD OF MINIMAL CHANCES FOR PRECIP MORNING INTO THE MIDDAY HOURS SATURDAY IN BETWEEN SYSTEMS..AND CEILINGS ARE EXPECTED TO SLOWLY LIFT DURING THIS TIME. ANOTHER UPPER LEVEL WAVE AND STRONGER SURFACE COLD FRONT WILL APPROACH THE REGION SATURDAY AFTERNOON..WITH MORE WIDESPREAD THUNDERSTORM ACTIVITY EXPECTED TO DEVELOP THE LAST 3-5 HOURS OF THIS TAF PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DLH 58 67 51 61 / 40 70 70 20 INL 52 64 47 59 / 60 80 70 10 BRD 57 69 49 67 / 10 70 20 10 HYR 59 68 49 64 / 40 60 70 20 ASX 58 68 50 60 / 50 60 70 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && UPDATE...MILLER SHORT TERM...GSF LONG TERM...MELDE AVIATION...MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 928 PM CDT FRI SEP 19 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 928 PM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...OVERNIGHT TONIGHT THUNDERSTORMS WILL AFFECT PARTS OF NORTHERN MINNESOTA THROUGH MUCH OF TONIGHT. OVERALL...STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. HOWEVER...A FEW OF THE STRONGER STORMS COULD BRIEFLY PRODUCE HAIL UP TO THE SIZE OF QUARTERS OR WIND GUSTS TO AROUND 50 MPH...AS WELL AS FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. THE GREATEST AREAL COVERAGE OF STORMS IS EXPECTED TO BE ALONG THE CANADIAN BORDER REGIONS...FROM INTERNATIONAL FALLS TO GRAND PORTAGE...INCLUDING VOYAGEURS NATIONAL PARK AND THE BOUNDARY WATERS CANOE AREA WILDERNESS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON INTO SATURDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARD. THE NEXT CHANCE OF THUNDERSTORMS IS TUESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER...SPOTTER ACTIVATION IS POSSIBLE SATURDAY AFTERNOON AND EVENING. LSZ121-140>148-201030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 928 PM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT OVER THE NEARSHORE WATERS OF LAKE SUPERIOR ALONG THE NORTH SHORE. COVERAGE OF STORMS IS EXPECTED TO BE GREATEST TO THE NORTH OF TACONITE HARBOR. SOME STORMS MAY PRODUCE HAIL...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND SATURDAY NIGHT. SOME OF THE STORMS COULD BE STRONG WITH HAIL... LIGHTNING AND LOCALLY STRONG WIND GUSTS GREATER THAN 35 KNOTS. THE NEXT CHANCE OF THUNDERSTORMS IS TUESDAY NIGHT THROUGH THURSDAY. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
907 PM CDT FRI SEP 19 2014
MNZ010-200230-
KOOCHICHING-
907 PM CDT FRI SEP 19 2014
...STRONG THUNDERSTORMS MOVING TOWARD KOOCHICHING COUNTY...
AT 905 PM CDT...STRONG THUNDERSTORMS WERE LOCATED BETWEEN WARROAD
AND BAUDETTE...OVER THE SOUTHERN PART OF LAKE OF THE WOODS. THESE
STORMS WERE MOVING EAST AT AROUND 40 MPH.
IF THESE STORMS MAINTAIN THEIR PRESENT MOVEMENT...THEY WILL BEGIN
AFFECTING NORTHWEST PARTS OF KOOCHICHING COUNTY ALONG THE RAINY
RIVER AND HIGHWAY 11 TO THE WEST OF LOMAN BY 930 PM CDT.
STORMS WILL LIKELY PRODUCE DIME TO NICKEL SIZE HAIL...WIND GUSTS
FROM TO 50 MPH...VERY HEAVY DOWNPOURS AND NEARLY CONTINUOUS CLOUD
TO GROUND LIGHTNING.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4870 9424 4866 9422 4866 9413 4867 9412
4865 9405 4864 9386 4840 9391 4841 9444
4871 9444 4872 9437 4871 9431 4872 9429SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
932 PM CDT FRI SEP 19 2014
MNZ010-200245-
KOOCHICHING-
932 PM CDT FRI SEP 19 2014
...STRONG THUNDERSTORMS MOVING EAST ALONG THE RAINY RIVER...
AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF BIRCHDALE...MOVING EAST AT 45
MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
MANITOU... BIRCHDALE... INDUS...
HIGHWAY 11 WEST OF INTERNATIONAL FALLS...
STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4870 9424 4866 9422 4867 9412 4864 9384
4858 9379 4853 9380 4852 9369 4836 9369
4841 9444 4871 9444 4872 9437 4871 9431
4872 9429
MILLERThe Duluth radar (KDLH), 201 km away, was scanning. The volume nearest the first event began at 03:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542732.